Duke Mathematical Journal

Regularity properties of a free boundary near contact points with the fixed boundary

Henrik Shahgholian and Nina Uraltseva

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In the upper half of the unit ball $B\sp + =\{ |x|<1,x\sb 1>0\}$, let $u$ and $\Omega$ (a domain in $\mathbf {R}\sp n\sb + =\{x\in \mathbf {R}\sp n : x\sb 1>0\}$) solve the following overdetermined problem:

\Delta u =\chi_\Omega\quad \text{in}\ B^+, \qquad u=|\nabla u |=0 \quad \text{in}\ B^+\setminus \Omega, \qquad u=0 \quad \text{on}\ \Pi\cap B,

where $B$ is the unit ball with center at the origin, $\chi\sb \Omega$ denotes the characteristic function of $\Delta,\Pi=\{ x\sb 1=0\} ,n\geq 2$, and the equation is satisfied in the sense of distributions. We show (among other things) that if the origin is a contact point of the free boundary, that is, if $u(0)=|\nabla u(0)|=0$, then $\partial\Delta\cap B\sb {r\sb 0}$ is the graph of a $C\sp 1$-function over $\Pi\cap B\sb (r\sb 0)$. The $C\sp 1$-norm depends on the dimension and $\sup\sb {B\sp +}|u|$. The result is extended to general subdomains of the unit ball with $C\sp 3$-boundary.

Article information

Source
Duke Math. J. Volume 116, Number 1 (2003), 1-34.

Dates
First available in Project Euclid: 26 May 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1085598234

Mathematical Reviews number (MathSciNet)
MR1950478

Digital Object Identifier
doi:10.1215/S0012-7094-03-11611-7

Zentralblatt MATH identifier
1050.35157

Subjects
Primary: 35R35: Free boundary problems
Secondary: 35B65: Smoothness and regularity of solutions 35J60: Nonlinear elliptic equations

Citation

Shahgholian, Henrik; Uraltseva, Nina. Regularity properties of a free boundary near contact points with the fixed boundary. Duke Math. J. 116 (2003), no. 1, 1--34. doi:10.1215/S0012-7094-03-11611-7. http://projecteuclid.org/euclid.dmj/1085598234.


Export citation

References

  • H. W. Alt, L. A. Caffarelli, and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc. 282 (1984), 431--461.
  • D. E. Apushkinskaya and N. N. Uraltseva, On the behavior of the free boundary near the boundary of the domain (in Russian), Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 221 (1995), 5--19.; English translation in J. Math. Sci. (New York) 87 (1997), 3267--3276.
  • I. Athanasopoulos and L. A. Caffarelli, A theorem of real analysis and its application to free boundary problems, Comm. Pure Appl. Math. 38 (1985), 499--502.
  • I. Athanasopoulos, L. A. Caffarelli, and S. Salsa, The free boundary in an inverse conductivity problem, J. Reine Angew. Math. 534 (2001), 1--31.
  • H. Berestycki, L. A. Caffarelli, and L. Nirenberg, ``Uniform estimates for regularization of free boundary problems'' in Analysis and Partial Differential Equations, Lecture Notes in Pure and Appl. Math. 122, Dekker, New York, 1990, 567--619.
  • H. Berestycki and B. Larrouturou, A semi-linear elliptic equation in a strip arising in a two-dimensional flame propagation model, J. Reine Angew. Math. 396 (1989), 14--40.
  • H. Berestycki, B. Larrouturou, and L. Nirenberg, ``A nonlinear elliptic problem describing the propagation of a curved premixed flame'' in Mathematical Modeling in Combustion and Related Topics (Lyon, 1987), NATO Adv. Sci. Inst. Ser. E Appl. Sci. 140, Nijhoff, Dordrecht, 1988, 11--28.
  • L. A. Caffarelli, The regularity of free boundaries in higher dimensions, Acta Math. 139 (1977), 155--184.
  • --. --. --. --., Compactness methods in free boundary problems, Comm. Partial Differential Equations 5 (1980), 427--448.
  • --------, The obstacle problem revisited, J. Fourier Anal. Appl. 4 (1998) 383--402.
  • L. A. Caffarelli, D. Jerison, and C. E. Kenig, Ann. of Math. (2) 155 (2002), 369--404. \CMP1 906 591
  • L. A. Caffarelli, L. Karp, and H. Shahgholian, Regularity of a free boundary with application to the Pompeiu problem, Ann. of Math. (2) 151 (2000), 269--292.
  • L. Caffarelli and J. Salazar, Solutions of fully nonlinear elliptic equations with patches of zero gradient: Existence, regularity and convexity of level curves, Trans. Amer. Math. Soc. 354 (2002), 3095--3115. \CMP1 897 393
  • L. A. Caffarelli and H. Shahgholian, The structure of the singular set of a free boundary in potential theory, 2000, unpublished.
  • J. R. Cannon and C. D. Hill, On the movement of a chemical reaction interface, Indiana Univ. Math. J. 20 (1970/1971), 429--454.
  • C. M. Elliott, R. Schätzle, and B. E. E. Stoth, Viscosity solutions of a degenerate parabolic-elliptic system arising in the mean-field theory of superconductivity, Arch. Ration. Mech. Anal. 145 (1998), 99--127.
  • A. Friedman, Variational Principles and Free-Boundary Problems, Pure Appl. Math., Wiley, New York, 1982.
  • D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2d ed., Grundlehren Math. Wiss. 224, Springer, Berlin, 1983.
  • A. Gurevich, Boundary regularity for free boundary problems, Comm. Pure Appl. Math. 52 (1999), 363--403.
  • L. Karp and H. Shahgholian, Regularity of a free boundary problem, J. Geom. Anal. 9 (1999), 653--669.
  • D. Kinderlehrer and L. Nirenberg, Regularity in free boundary problems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 4 (1977), 373--391.
  • D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Pure Appl. Math. 88, Academic Press, New York, 1980.
  • O. A. Ladyzhenskaya and N. N. Uraltseva, Estimates on the boundary of the domain of first derivatives of functions satisfying an elliptic or a parabolic inequality (in Russian), Trudy Mat. Inst. Steklov. 179 (1988), 102--125.; English translation in Proc. Steklov Inst. Math. 1989, no. 2, 109--135.
  • N. N. Uraltseva, $C^1$ regularity of the boundary of a noncoincident set in a problem with an obstacle (in Russian), Algebra i Analiz 8, no. 2 (1996), 205--221.; English translation in St. Petersburg Math. J. 8, no. 2 (1997), 341--353.
  • --. --. --. --., On the properties of a free boundary in a neighborhood of the points of contact with the known boundary (in Russian), Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 249 (1997), 303--312.; English translation in J. Math. Sci. (New York) 101 (2000), 3570--3576.
  • --. --. --. --., On the contact of a free boundary with a given boundary (in Russian), Mat. Sb. 191, no. 2 (2000), 165--173.